Loading ...
Sorry, an error occurred while loading the content.

Re: [GIWorld-Hepatitis] Serzone & its generics can damage liver

Expand Messages
  • jtwagers7@aol.com
    Hi all. Hope everyone is feeling OK!! This Anti D topic really hits home for me. When a patient is depressed (regardless the etiology) it is sometimes
    Message 1 of 13 , May 26, 2004
    • 0 Attachment
      Hi all. Hope everyone is feeling OK!! This Anti D topic really hits home
      for me.

      When a patient is depressed (regardless the etiology) it is sometimes very
      difficult for the patient / doctor to differentiate between side effects of
      the Anti D's (some unpleasant) and signs of worsening depression. I think
      this holds particularly true for the HCV patient since symptoms of HCV can
      include chronic fatigue, insomnia, and mental status changes.

      All Anti'd's (since all can cause worsening depression in some patients)
      carry the risk of increased suicidal ideation. Some HCV patients don't metabolize
      drugs due to an impaired liver. This can lead to toxicity. Toxicity can
      make the side effects of the drug more pronounced (not to mention it can damage
      the liver).

      Side effects from Anti D's, SSRI-intolerance, risk of toxicity, withdrawal
      syndrome, etc., are frequently (unfortunately) not discussed with the patient
      prior to beginning therapy with antidepressants. Many psychiatrists push one
      antidepressant after the next to treat "symptoms". It's the standard to try,
      try, and try again. I think, overall, that is good practice because it does
      improve -- in my cases -- the patient's quality of life when an antidepressant
      is found to treat the symptoms effectively and safely.

      Frequently, though, only one antidepressant works effectively in a clinically
      depressed patient. Serzone, for example, may be the only antidepressant that
      improves the patient's symptoms, but the use of this antidepressant has been
      linked to liver failure. Even though the HCV patient's depression may improve
      on this drug, the patient is at risk of liver failiure (and death) if they
      continue taking it.

      If someone being treated for depression is not responding favorably or begins
      to feel worse, I think it's healthy to consider alternatives -- one of which
      is to keep trying different AntiD's. Another is to consider stopping them
      (under the care of a psychiatrist) and see if you feel better. My psychiatrist
      was not pleased with my decision to stop attempting Anti D's, but I was
      adamant I wasn't taking another one. Off the AntiD's, I still felt tired, I still
      had insomnia, I still had to take naps everyday, but I wasn't as "zonked out"
      feeling.

      When I was diagnosed HCV, I had been off all AntiD's for about a year. My GI
      doc strongly recommended that I get back on an AntiD, and he recommended the
      new "liver friendly" SSRI called Lexapro, termed "liver friendly" by the
      manufacturer (and therefore frequently prescribed by GI docs to newly diagnosed
      HCV patients). I agreed to give it a try. During the first few days, my
      energy was much increased (I felt like I was doing speed, which was OK because at
      least I had some energy). I was very pleased (even enthusiastic) that this
      new AntiD seemed to be working. My enthusiasm was short-lived, though.
      During the second week on this SSRI, I began to feel like I couldn't raise my
      head. I did nothing but lay on the couch when I wasn't in the bed, and whether in
      bed or on the couch, I had vivid nightmares (I could not escape the
      nightmares). I was horizontal 14 to 16 hours out of the day -- everyday. I felt
      worse than tranquilized and thought I had hepatic encephalopathy. Both my
      shrink and GI doc reassured me I did not have hepatic encephalopathy, and they
      advised cutting the dose from 10 mg per day to 5 mg per day. I saw no reason
      whatsoever to continue this drug Anti D -- even at a reduced dose -- and I stopped
      it altogether. That was a huge no-no on my part. Even though I felt better
      almost immediately (began to have some energy back) I began to have strange
      sensations all over my body, as if someone was shocking me. "Brain buzzes"
      is what this sensation is affectionately termed (SSRI withdrawal is the
      syndrome it's been named). I knew nothing about SSRI withdrawal syndrome. This
      syndrome came about because reports to the drug manufacturer that some patient's
      on SSRIs were complaining of having strange electric shock sensations. I had
      complained of this sensation in June 2000, and sure enough -- it was found
      noted in my chart "patient believes she has multiple sclerosis". (The reason I
      thought I had MS was because I was so depressed for so long, I had dramatic
      mental status changes going on, I wasn't getting any better on any antiD, and I
      had begun to note strange sensations shooting through my body -- especially
      my face). I kept telling my shrink "something is seriously wrong with me -- I
      have something more than depression". I did. I had HCV, undiagnosed, the
      entire time while being treated for depression. My CBCs, LFTs, and enzymes
      were always within normal limits, and liver disease was therefore not suspected
      -- even though it was well documented that I had Hep NonA NonB in the 70's
      from IV drug abuse.

      I get pretty angry today when I look back from 1998 to 2002 and recall how
      much I was complaining to the docs "something is seriously wrong with me" and
      how the docs acted like I was hysterical or a hypochondriac (not much
      difference in the two). Even I began to believe I was a hypochondriac and hysterical.
      I had all the signs of being a hysterical, perhaps premenopausal female -
      LOL! Strange rashes, hives, itching, sweating, insomnia, and "buzzy"
      sensations.

      Anyhow... after the experience with Lexapro, I was deemed SSRI intolerant. I
      was no doubt SSRI intolerant the entire time while being treated for chronic
      depression with SSRI's for many years. It was agreed last year by my shrink
      and GI doc that since I had never responded favorably to Anti D's, I would
      probably never respond favorably to them. SSRIs are now considered
      contraindicated in me.

      Many people cannot tolerate SSRIs. If you're ever placed on one and react
      badly, advise you doctor. If you're ever told you cannot tolerate SSRI's, do
      not ever take them again because you will only respond the same way (or worse)
      to another one. Don't EVER stop an SSRI suddenly.

      I've been off Anti D's for over a year now, and I feel 100% improved (no more
      fatigue, no more insomnia, no more exhaustion, no more night sweats, no more
      withdrawal syndrome). If I didn't know I had HCV, I wouldn't know it.

      If I feel better not taking antiD's, then maybe someone else who's got HCV
      and has felt awful while on antidepressants may begin to feel better if they
      stop taking them, too. Chronic depression is an awful thing to live with.

      I hope everyone out there who is suffering from depression (regardless the
      etiology) finds something that works for them. BUT ( BIG BUT ) please
      don't take Serzone to treat your depression. If you've to HCV, you should be
      very concerned about how antiD's might affect your liver. While it's important
      to combat depression and fatigue, it's not always possible to do so when one is
      symptomatic with HCV. If you've got HCV, it's more important and more
      healthy to avoid hepatotoxic substances and learn to live with the fatigue.

      If your doctor (specialist, GP, shrink, GI doc, neuro doc) acts like they
      don't want to hear you out or attempt something else or attempt something you
      think might help you feel better, put your foot down and take some control back
      into your own hands. It's your life. Depression and chronic fatigue are
      awful things to live with, but you CAN live with it. Serzone is an
      antidepressant that could kill you. Other antidepressants can also cause liver damage.
      There is not always a cure through medicine. Be careful.

      Julie



      [Non-text portions of this message have been removed]
    Your message has been successfully submitted and would be delivered to recipients shortly.